New Diabetes drug

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

metwo
New Member


Date Joined Oct 2006
Total Posts : 1
   Posted 10/29/2006 6:01 PM (GMT -7)   
  Has anyone had experience with the new diabetes drug, Januvia ?  Thanks.

Warren
Veteran Member


Date Joined Oct 2005
Total Posts : 534
   Posted 10/30/2006 8:53 AM (GMT -7)   

Januvia is the first of a new class of drugs that will hit the market this year end.  It is very much like Byetta. The technical differences are that Byetta "mimics" the effect of incretin in the body to increase insulin and decrease the glucose released by the liver while Januvia blocks an important incretin hormone creating a very similar effect to Byetta.  The major differences between the drugs are that Januvia doesn't appear to have as pronounced (strong) an effect as Byetta.  Byetta is by injection twice a day and Januvia is a pill you take once a day.  Byetta is almost guaranteed to make you nauseous during the adjustment period (some people never get used to it) while Januvia really has no side effects in the majority of people. 

I still prefer the Byetta because of how potent it is in bringing my blood sugar under 100 most of the time.  But, I've quoted below the experiences of a gal who has tried both.

Byetta since 6/05; metformin 1000mg BID...
I knew Januvia was approved, so I asked my endo if I could have some samples to keep for when I travel and don't feel like putting up with keeping the Byetta cool.

So he gave me some samples. I have been trying it for the last 2 days in place of Byetta.

From the studies, Januvia is weight neutral --i.e., it causes no weight loss or weight gain, unlike Byetta. I don't know if you are likely to gain weight if you change from Byetta to Januvia.

In the 2 days so far, I don't think that Januvia works as well as Byetta does -- either for FBS or for post-prandial glucose control. This morning, my FBS was 135. This afternoon, 2 hours after a half-size pecan chicken salad, a glass of Reiseling, and a single scoop of ice cream at O'Charley's, my glucose was 179 -- much higher than it would have been on Byetta. My FBS is usually 120 or so.

I realize it's only 2 days, but I thought I would report my experience so far.

Incidentally, Januvia is much more like Byetta than it is like metformin. They both involve a "gut hormone" called GLP-1 (glucagon-like peptide-1). GLP is secreted by the digestive system in response to a meal. It revs up the beta cells in the pancreas to produce more insulin -- but only while the blood glucose is high.

But GLP doesn't last very long in the body, because it is metabolized in minutes. So there are at least 2 ways of making the GLP effect last longer. One way is to find a compound that acts like GLP, but isn't metabolized so fast -- that would be Byetta (exenatide). The other way is to stop the body from metabolizing it's own GLP so fast. That's what Januvia does -- it inhibits DPP-4, the enzyme that metabolizes GLP-1.

So, you see -- one drug mimics the effects of GLP and the other makes it stay around longer. That's why Byetta is similar to Januvia.

At this point most endocrinologists should have samples of Januvia, and if you aren't already using Byetta, it is probably worth asking your doctor go give you some samples and see what this drug can do for you!

scool  Warren

 

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 8:13 PM (GMT -7)
There are a total of 2,733,318 posts in 301,103 threads.
View Active Threads


Who's Online
This forum has 151244 registered members. Please welcome our newest member, Wedge.
394 Guest(s), 12 Registered Member(s) are currently online.  Details
Bololidat, MDNative, TOOTY, Almost a 10, Charmed3, NevadaMike, pressurehead, brucen36, LiveJoy, trumpet123, Broncofan18, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer